Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 54, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2017, 6:13 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2017, 6:13 PM MST (01:13 UTC)
- Expired
- Jul 29, 2017, 9:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 157 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:15 PM MST | FLASH FLOOD | 8 Se Wikieup, AZ | MOHAVE COUNTY ROADS REPORTS A ROAD CLOSURE DUE TO WEATHER AND FLOODING OF SIGNAL ROAD FROM US93 TO ALAMO ROAD. TIME OF EVENT IS ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392
WGUS55 KVEF 300113
FFWVEF
AZC015-300415-
/O.NEW.KVEF.FF.W.0054.170730T0113Z-170730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
613 PM MST SAT JUL 29 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South central Mohave County in northwestern Arizona...
* Until 915 PM MST
* At 612 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
one to two inches of rain has already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Wikieup and Burro Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3452 11368 3474 11375 3515 11358 3518 11345
3518 11333 3446 11333
$$
KG2 follow-up statements
850
WGUS75 KVEF 300217
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
717 PM MST SAT JUL 29 2017
AZC015-300415-
/O.CON.KVEF.FF.W.0054.000000T0000Z-170730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
717 PM MST SAT JUL 29 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
SOUTH CENTRAL MOHAVE COUNTY...
At 714 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. One to two
inches of rain has already fallen in the warned area. Flash flooding
is expected to begin shortly.
Some locations that will experience flooding include...
Big Sandy River near Wikieup and Burro Creek.
Additional rainfall amounts of a half of an inch to one inch are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3452 11368 3474 11375 3515 11358 3518 11345
3518 11333 3446 11333
$$
KG348
WGUS75 KVEF 300413
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
913 PM MST SAT JUL 29 2017
AZC015-300417-
/O.EXP.KVEF.FF.W.0054.000000T0000Z-170730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
913 PM MST SAT JUL 29 2017
...THE FLASH FLOOD WARNING FOR SOUTHEAST MOHAVE COUNTY WILL
EXPIRE AT 915 PM MST...
Heavy rain ended before 8 PM MST over the around Wikieup and the
Aquarius Mountains east of Highway 93. Flooding is no longer
expected to pose a threat for this area.
Thunderstorms with heavy rain were still occurring over the Kingman
area and the Hualapai Mountains and a Flash Flood Warning
remains in effect for those areas until 1145 PM MST.
LAT...LON 3452 11368 3474 11375 3515 11358 3518 11345
3518 11333 3446 11333
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:39 PM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 29, 2:39 PM MST, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 239 PM PDT Sat Jul 29 2017 .SYNOPSIS...Monsoon moisture will continue to push in from the south increasing chances for showers and storms today through next week. Storms and showers will be primarily across Mohave, Lincoln and San Bernardino counties today with chances spreading further north into other portions of southern Nevada Sunday through mid week. && .SHORT TERM...through Monday night. The focus of the short term continues to be inverted trough/easterly wave now moving across northern Mexico/southeastern Arizona. As high pressure rebuilds and shifts across northern Nevada, flow will have an increasingly easterly component, which is already allowing moisture recovery in the area. As the wave continues westward, expect increasing moisture and thunderstorm chances Sunday and Monday. Models in decent agreement with keeping the deepest moisture a little more limited, with the areas at highest risk of receiving heavy rain in eastern San Bernardino, southern Clark, and southern Mohave counties. If confidence in coverage increases, a watch may be needed before too long in these area, as flooding will be possible with amble moisture and forcing present. As is the usual concern, MCVs from activity in Arizona could swing the balance one way or the other. As the wave progresses off-shore Monday evening, high pressure will dominate the region, however, it is not impressively strong, and it will be rather moisture ridden. Thus, fairly low confidence in the subsidence actually preventing storms on any given day, especially on higher terrain. Additionally, the pattern will remain favorable for thunderstorms to move into much of the area from southern Utah and Arizona. .LONG TERM...Tuesday through Friday. Made few changes to the longer term with moisture lingering through the period and daily chances of at least isolated thunderstorms. Tuesday will start out with an easterly wave pushing westward across the forecast area, perhaps a little slower than previously advertised and maintaining thunderstorm chances especially across our southern zones. Moisture will tend to decrease from northeast to southwest late in the week as high pressure builds over central Nevada, but the magnitude of this drying is debatable and the ECMWF is more intent on keeping sufficient moisture in place for thunderstorm chances. Meanwhile, the GFS builds the high over southern Nevada by Friday afternoon which would tend to suppress thunderstorm chances and block deeper moisture from pushing in from the south. With no scouring of the moisture indicated by means of a larger scale trough, hesitate to reduce PoPs on any one particular day until we can get a better handle on where the high will be setting up. As such, maintained slight chance PoPs for the valleys and greater chances in the higher elevations, and as mentioned before, each days potential will depend on both convection the day/night preceding it as well as daily cloud cover trends. Temperatures will hover a few degrees above normal through the period, unless that trend is disturbed by a larger scale thunderstorm complex. && .FIRE WEATHER... Moisture is increasing across the area from east to west, and is forecast to continue this trend through the weekend. As moisture increases, so do thunderstorm chances, especially for Clark, Mohave, and eastern San Bernardino counties. Chances of wetting rain should be fairly close to chances of thunderstorms, as the moisture rich atmosphere will allow thunderstorms to produce heavy rain. The only exception would be along the western extent of the moisture push across Inyo and San Bernardino counties. Thunderstorms that form before moisture increases too much will be capable of gusty winds and even a dry lightning strike or two with extremely limited coverage. The pattern remains favorable for afternoon and evening thunderstorm chances through next week. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Increasing moisture will bring increasing thunderstorm chances, which could produce additional runoff that could rapidly increase flows. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...East or southeast winds will be favored for the remainder of the afternoon with partly cloudy skies. Speeds should hold in 6 to 10 knot range but a few stronger gusts can't be ruled out. Low confidence in the forecast starting this evening as the potential exists for some thunderstorm outflow to move through, most likely out of the east or northeast. Should this occur, a period of gusty northeast winds would be expected between 2z-6z as well as the possibility of some thunderstorm activity. More likely scenario is for conditions to remain dry and thunderstorms staying limited to areas east and south of the airfield. Assuming no thunderstorm impacts, diurnal southerly winds would take over after dark in the 6 to 9 knot range. Similar conditions expected again Sunday. For the rest of southern Nevada, northwest Arizona and southeast California...Most of the region will see partly to mostly sunny skies this afternoon and evening with light winds. Breezy southwest winds of 10-15 knots with occasional gusts are likely near KDAG. Convection will tend to favor Northwest Arizona and the mountains of Southern Nevada but a stray storm is possible almost anywhere, even near KBIH during the evening hours. Winds outside of thunderstorm activity will favor diurnal trends. Similar conditions expected again Sunday. && .SPOTTER INFORMATION STATEMENT...Thunderstorm chances will increase through the weekend, especially across portions of San Bernardino, Clark, and Mohave counties. Spotters are requested to report instances of flooding and impacts through standard operating procedures. && Short Term...........Steele Long Term/Aviation...Outler For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:42 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.